Funnel Cloud, Northumberland
- When
- July 29, 1:23 PM EST
- Where
- Northumberland County, 0.69 mi N of Marshallton
- Reported by
- Public
- Coordinates
- 40.790, -76.550
A funnel cloud was sighted in Coal Township just west of Shamokin.
A few isolated severe thunderstorms produced wind damage across portions of south-central Pennsylvania during the mid to late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A few isolated severe thunderstorms produced wind damage across portions of south-central Pennsylvania during the mid to late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 29, 10:05 AM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1105 AM EDT WED JUL 29 2009 .SYNOPSIS... WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF CENTRAL PENNSYLVANIA TODAY AHEAD OF AN ELONGATED FRONTAL SYSTEM. THE COLD FRONT WILL PUSH EASTWARD THROUGH THE STATE TONIGHT. WEAK HIGH PRESSURE WILL BRIEFLY MOVE INTO THE AREA BEHIND THE FRONT...PROVIDING A MAINLY DRY DAY ON THURSDAY. ANOTHER FRONT WILL BRING INCREASING CHANCES FOR RAIN TOMORROW NIGHT INTO FRIDAY. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... RAIN WILL COVER THE NWRN HALF OF THE REGION THIS AFTERNOON. SOME CLEARING IS POSSIBLE IN THE EXTREME NW AND SE OF HARRISBURG. BUT...IN GENERAL...THE CLOUDS AND RAIN WILL KEEP INSTABILITY DOWN AS TEMPS STAY COOL. MOISTURE WILL BE HIGH AS PWATS NEAR 2 INCHES...BUT TAPPING THIS MOISTURE WITH DEEP CONVECTION WILL BE TOUGH OTHER THAN IN THE SE CORNER OF THE REGION. SPC SLIGHT RISK CONTINUES FOR LATE THIS AFTN AND THIS EVENING. && .SHORT TERM /9 PM THIS EVENING THROUGH 6 AM THURSDAY/... HOWEVER...WEAKLY CAPPED BLYR AND INCREASING LG SCALE FORCING SHOULD PROMOTE DIURNAL ENHANCEMENT TO TSTORM ACTIVITY ALONG/EAST OF LEE SFC TROUGH TO THE SE OF HARRISBURG -- WHERE SEVERE STORMS WILL BE POSSIBLE GIVEN SUFFICIENT CAPE/SHEAR AND LOW LEVEL HELICITY. RAFL MAY BE LOCALLY HEAVY...BUT NOT WIDESPREAD ENOUGH FOR FFA JUST YET. STORMS THIS EVE WILL HAVE SOME PRETTY FAST MOTION TO THEM - LWX STORM MOTION FROM 12Z SOUNDING IS 220 AT 30KT. ACTIVITY SHOULD MOVE QUICKLY TO THE NE AND BE MOSTLY OUT OF THE REGION BY 8 PM...BUT ISLOD SHRA AND TSRA WILL TRY TO REDEVELOP ALONG THE SFC FRONT WHICH WILL WASH OUT AS IT MOVES THROUGH THE AREA BETWEEN 8 PM AND 2 AM THUR. OTHERWISE...MOST OF THE AREA SHOULD BE DRY AFTER MIDNIGHT. && .LONG TERM /THURSDAY THROUGH TUESDAY/... A BRIEF RESPITE APPEARS IN STORE FOR THURSDAY BETWEEN SYSTEMS... BUT PERSISTENT AND FAIRLY MOIST SW FLOW ALOFT WILL CONTINUE. WARM FRONTAL BOUNDARY DEVELOPS AND MOVES INTO THE OHIO VALLEY THU NIGHT...BRINGING START OF ANOTHER WETTER PERIOD. COOL FRONT THEN FOLLOWS DURING THE DAY ON FRI INTO FRI NIGHT PUSHING ANOTHER ROUND OF SCT/NUM SHOWERS/TSTORMS THROUGH CENTRAL PA. ANOTHER QUIETER PERIOD SAT INTO SUN...BUT TAIL END OF OLD COOL FRONTAL BOUNDARY RETURNS AS A WARM FRONT BY MON...BRINGING MENTION OF CHC/SCT SHOWERS AND TSTORMS. THEN LINGERING BOUNDARIES TO THE NORTH AND SOUTH ON TUES LEAVE A GOOD DEAL OF UNCERTAINTY...SO KEPT MENTION OF LOW POPS /NEAR CLIMO/ FOR MIDWEEK. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... MVFR/IFR BR/HZ IMPACTING MOST TERMINALS EARLY THIS MORNING. XPC MVFR VSBYS TO CONT THROUGH THE AFT...WITH CIGS DETERIORATING TO MVFR/IFR. NMRS SHOWERS WILL MOVE NORTHEAST ACROSS THE REGION TDY WITH SOME ISOLD TSRA ALSO POSSIBLE...MAINLY OVER THE SERN AIRFIELDS INVCTY OF MDT. PRECIP WILL TAPER OFF FROM WEST TO EAST EARLY TONIGHT...BUT MVFR/IFR CIGS AND VSBYS LKLY TO PERSIST THROUGH THE EARLY MORNING GIVEN PLENTY OF RESIDUAL BLYR MSTR. DIFFUSE FNTL BNDRY WILL TRAVERSE THE AREA LATE TONIGHT...BCMG NEARLY STNRY OR MOVG SLIGHTLY NWD ALONG THE MASON DIXON LINE THUR/THUR NGT. WAVE OF LOW PRES WILL ACCOMPANY THE FNT SEWD TWD THE MID ATLC COAST BY EARLY SAT. OUTLOOK... THUR...MAINLY VFR. ISOLD AFT SHRA/TSRA PSBL. FRI...MVFR IN NMRS SHRA/TSRA. SAT-SUN...MAINLY VFR. && .CLIMATE... JULY HAS CERTAINLY BEEN COOLER THAN NORMAL. TAKING A LOOK AT THE CLIMATE STATS SO FAR THIS MONTH FOR HARRISBURG AND WILLIAMSPORT... WILLIAMSPORT IS CURRENTLY RUNNING -2.5 DEGREES BELOW NORMAL FOR THE MONTH...WITH AN AVG TEMP OF 69.8F. ONLY 5 DAYS THIS MONTH HAVE BEEN ABOVE NORMAL. THE CURRENT DEPARTURE FROM NORMAL WOULD TIE THIS MONTH (WITH 1960 AND 1956) AS THE 4TH COLDEST JULY ON RECORD. HARRISBURG IS CURRENTLY RUNNING -3.2 DEGREES BELOW NORMAL FOR THE MONTH...WITH AN AVG TEMP OF 72.6F. ONLY 4 DAYS THIS MONTH HAVE BEEN ABOVE NORMAL...3 OF WHICH BEING THE LAST THREE DAYS /JULY 26-28TH/. THE CURRENT DEPARTURE FROM NORMAL WOULD TIE THIS MONTH (WITH 1950 AND 1890) AS THE 6TH COLDEST JULY ON RECORD. WITH ONLY 3 DAYS LEFT IN THE MONTH...JULY 2009 WILL LIKELY GO DOWN AS ONE OF THE TOP TEN COLDEST ON RECORD AT BOTH WILLIAMSPORT AND HARRISBURG. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...DANGELO SHORT TERM...DANGELO/STEINBUGL LONG TERM...DEVOIR/RXR AVIATION...DANGELO/STEINBUGL CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 AM EDT WED JUL 29 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050- 300700- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER- 259 AM EDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ051>053-056>059-063>066-300700- MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 259 AM EDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ALONG WITH THE RISK OF LOCALIZED FLOODING FROM HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT WED JUL 29 2009
PAZ058-291630-
SCHUYLKILL PA-
1205 PM EDT WED JUL 29 2009
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SCHUYLKILL
COUNTY...
AT 1205 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
TAMAQUA...MOVING NORTHEAST AT 30 MPH. WIND GUSTS TO 50 MPH AND
PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR TAMAQUA AROUND 1210 PM AND COALDALE AROUND
1215 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE ROAD
309.
LAT...LON 4065 7596 4074 7609 4087 7595 4087 7594
4083 7591 4076 7579 4075 7577 4073 7577
EXPERIMENTAL
FORECASTER: DANGELOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 PM EDT WED JUL 29 2009
PAZ052-058-291845-
NORTHUMBERLAND PA-SCHUYLKILL PA-
205 PM EDT WED JUL 29 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NORTHUMBERLAND AND WEST
CENTRAL SCHUYLKILL COUNTIES...
AT 203 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF SELINSGROVE...MOVING EAST-NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR REBUCK AROUND 210 PM...LECK KILL AROUND 225
PM...FARNSWORTH AROUND 230 PM...SHAMOKIN AROUND 235 PM AND KULPMONT
AROUND 245 PM.
THIS WILL IMPACT STATE ROAD 61.
LAT...LON 4066 7670 4066 7675 4065 7676 4064 7679
4065 7680 4063 7681 4062 7683 4071 7686
4092 7669 4075 7635
EXPERIMENTAL
FORECASTER: DANGELOThe State College radar (KCCX), 123 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted in Coal Township just west of Shamokin.
Thunderstorm winds estimated near 70 mph tore a portion of a metal roof from a large barn and knocked down several trees in Dickeys Mountain.
Thunderstorm winds estimated near 70 mph knocked down trees and wires near Mercersburg.
Thunderstorm winds estimated near 70 mph produced significant wind damage in Lemasters, or a few miles northeast of Mercersburg. The damaging winds tore shingles from a roof and propelled an empty burning barrel through a window. Several tree branches were snapped off, and fell onto the house. Siding was peeled back from the house and a residential yard fence was destroyed by a large tree branch. A few large trees were uprooted away from the house near a corn field. A small portion of the corn field sustained damage from both strong winds and falling tree branches. A pavilion at a local town community center off Steele Avenue was flattened when its roof collapsed.
Thunderstorm winds estimated near 70 mph tore a roof off a jewelry store building on South Main Street. About 15 people living in apartments above the store were evacuated, but no one was injured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176258, 176262, 176259, 176260, 176261.